So you’ve been doing ACLS for a few minutes in the ED on an elderly male who collapsed at a bus stop and shocked out of VF on the scene by EMS, and when you do a 3 second pause to assess the heart, just after an epi got flushed, this is what you see in the subxiphoid view:
Is this a case of tamponade?
Nope! There’s no pericardial effusion, and the atria are huge! What you do see is microbubbles from the flushed IV medication in the RA and RV, and severe LV dysfunction. The severe LA dilation suggests at least a component of chronic overload (also supported by significant leg edema in this case). Note that you can have severe LV dysfunction (post-resuscitation myocardial dysfunction or PRMD) after cardiac arrest of ANY etiology and does not necessarily imply pre-existing LV dysfunction or predict eventual LV function.
great! But inside the VD can these be spontaneous echo contrast from low flow or microthrombi instead of microbubbles from the intravenous medication?
Great thought! I will try to find you a clip of that, it is similar, but not as bright or almost uniform in distribution, as far as I have seen. In fact, similar to the low flow IVC I put up previously, you can see contrast, just not as sharp.